Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

August 14, 2021Logan County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 14, 2021, 7:29 PM CDT for Logan County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 7:29 PM CDT (00:29 UTC)
Expired
Aug 14, 2021, 8:00 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Hail
0.75 in
Wind
50

County Logan County, ND

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS83 KBIS 150029
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
729 PM CDT Sat Aug 14 2021
 
NDZ047-050-150100-
Logan ND-McIntosh ND-
729 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Logan
and northeastern McIntosh Counties through 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lehr, or 21 miles north of Ashley, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southeastern Logan
and northeastern McIntosh Counties, including the following
locations... Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4625 9926 4636 9932 4640 9925 4643 9904
      4629 9903 4622 9904
TIME...MOT...LOC 0028Z 277DEG 18KT 4633 9922 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 14, 5:48 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 14, 5:48 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
548 PM CDT Sat Aug 14 2021

.UPDATE...
Issued at 527 PM CDT Sat Aug 14 2021

A few thunderstorms have developed over the far south central into
the southern James River Valley. Previous forecast had a good
handle on this, only some minor tweaks to sky cover and pops to
account for coverage. These storms have developed in an area of
1500-2000 J/KG MLCape and effective shear on the order of 20-30
kts. Updrafts have been short lived but expect isolated storms
could remain in this general area for a few more hours. With
values of high DCAPE and Hail Cape, a strong to marginally severe
storm can not be ruled out through early this evening.

Otherwise, no significant changes from the previous forecast.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 253 PM CDT Sat Aug 14 2021

Overall look for warm and dry conditions, with perhaps an isolated
thunderstorm in the southeast through the short term period.

Hot temperatures in the 90s are already being observed across
much of the CWA this afternoon. Low dewpoints in the west and
central are causing RH values to drop into the teens and 20s.
Winds should continue to remain light through tonight, limiting
the fire weather danger potential. Meanwhile, A CU field continues
along a weak moisture convergence boundary in the southeast as
increased dewpoints are being advected in from SD. Some modest,
and potentially weakly capped, instability is possible in this
area by late this afternoon, although shear looks to remain low.
The lack of confidence comes in a good source of lift. Perhaps
with increased dewpoints and strong heating, convective
temperatures could be more easily reached and be enough to produce
an isolated thunderstorm. Additionally, if a boundary can set up
along this area of increased moisture, perhaps a weakly organized
line of isolated storms are also possible. Overall this threat is
very conditional, and have placed in some isolated thunderstorm
mention in the southeast through this evening.

Tonight, mainly dry conditions are expected. Temperatures are
overall expected to be in the 50s and 60s, although low dewpoints
and light winds could make for more plummeting temperatures in
localized areas again tonight. The higher dewpoints in the
southeast will bring some elevated instability through tonight.
This combined with a modest low level jet could provide for
another round of isolated thunderstorms late tonight and into
Sunday morning. These storms, and the others mentioned earlier,
are not expected to be severe at this time.

The rest of Sunday then looks to be hot with continued dry
conditions. Look for RH values to drop into the teens across the
north and west to the 20s and 30s elsewhere. Some increased
southwesterly winds may be found Sunday afternoon. The breeziest
of winds looks to be in the higher humidity areas, limiting the
fire weather danger threat for the time being. Temperatures will
again be in the 90s on Sunday, with some areas breaking 100.

.LONG TERM...(Sunday night through Saturday)
Issued at 253 PM CDT Sat Aug 14 2021

A warm start to the long term will eventually give way to a cooler
and perhaps active pattern.

Sunday night through Monday look to be warm and dry. Overnight
lows in the 60s are expected, while hot temperatures in the 90s to
100s return. Some potential record high temperatures are possible
on Monday, depending on location. With continued warm and dry
conditions, increase fire weather danger is possible on Monday.
Breezy south southwest winds also look to be found on Monday. At
this time the lowest RH and highest winds are not quite aligned,
causing for holding off on any fire highlights at this time.
Monday night then sees a cold front approach the area, although
timing may be delayed compared to previous forecasts. This will
bring more mild temperatures for Monday night, and lower chances
for precipitation.

The rest of the week then depends on timing and location of a
potential cold front and pacific trough. Today's guidance still
showing these features moving through in the long term, although
perhaps somewhat delayed. With the delay, Tuesday and perhaps
Wednesday may continue to be warm with temperatures in the 90s for
some areas. Chances for precipitation may also be more scattered
and dependent on the location of the mentioned frontal boundary.
A few thunderstorms are still possible, mainly in the afternoon
and evening hours. Wednesday night through the remainder of the
week still showing moderate to high confidence the front and large
trough moves across the state. This could bring more widespread
precipitation and cooler temperatures. Uncertainty remains on the
amount of QPF this system can produce given the moisture source
and overall timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 527 PM CDT Sat Aug 14 2021

Look for VFR conditions through the forecast period. A general
light south to southwest flow is expected through the forecast
period. However, with increasing winds aloft will add a mention of
LLWS at KJMS around 06-12 UTC. Look for mainly clear skies through
the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...TWH
Hazardous weather outlook, Aug 14, 5:51 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
551 PM CDT Sat Aug 14 2021

NDZ001>005-009>013-017>023-025-031>037-040>046-152300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
551 PM CDT Sat Aug 14 2021 /451 PM MDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ047-048-050-051-152300-
Logan-La Moure-McIntosh-Dickey-
551 PM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

An isolated thunderstorm is possible across southeast North Dakota
through tonight, and possibly into Sunday morning. Severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 14, 7:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
729 PM CDT Sat Aug 14 2021

NDZ047-050-150100-
Logan ND-McIntosh ND-
729 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Logan
and northeastern McIntosh Counties through 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lehr, or 21 miles north of Ashley, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Logan
and northeastern McIntosh Counties, including the following
locations... Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4625 9926 4636 9932 4640 9925 4643 9904
      4629 9903 4622 9904
TIME...MOT...LOC 0028Z 277DEG 18KT 4633 9922

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:17 PM CDTHeat AdvisoryBISBurleigh, Foster, Kidder, McHenry, Mercer, Oliver and 3 more6 hr

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.